Article Text

PDF

Near-fatal arrhythmia caused by hyperkalaemia
  1. R B Walter,
  2. E B Bachli
  1. esther.baechli{at}dim.usz.ch

Statistics from Altmetric.com

A 75 year old woman with end stage diabetic renal disease was found with bradycardia (15–20 beats per minute) and asystole. After cardiopulmonary resuscitation (CPR) and administration of atropine (2 mg) and ephedrine (100 μg), her heart rhythm converted to a stable rhythm, and she was transferred to the hospital. On admission, the ECG revealed a normal sinus rhythm with prolonged PQ interval, widening of QRS complexes, and peaked T waves (panel A). Forty minutes later, complete atrioventricular heart block developed with no ventricular escape rhythm (panel B) again necessitating CPR and administration of atropine and ephedrine. A subsequent ECG showed merging of QRS complexes with T waves (sine wave pattern) (panel C). At this time, the serum potassium concentration was 8.4 mmol/l, and blood glucose was raised (26.3 mmol/l). The patient was treated with calcium gluconate, insulin, and sodium bicarbonate as well as immediate haemodialysis. Potassium lowering treatment resulted in progressive narrowing of QRS complexes (panel D, serum potassium concentration 7.1 mmol/l; panel E, serum potassium concentration 6.5 mmol/l) within the next few hours. With a serum potassium of 4.4 mmol/l, her ECG showed no changes to previous ECGs (panel F).


Embedded Image


Embedded Image


Embedded Image

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.